A 33 year old woman with recurrent short lived episodes of breathlessness and palpitations for over two years was referred to the cardiology clinic as an outpatient.
She had attended the emergency department several times during the two years of her symptoms, and had undergone various investigations, including two computed tomography pulmonary angiograms for suspected pulmonary embolism (normal both times) and a 24 hour electrocardiogram, which showed sinus rhythm with isolated ventricular ectopics only. She had also experienced one episode of sudden onset slurred speech and right arm weakness which resolved rapidly. Computed tomography imaging of the brain had been normal.
Her symptoms were originally attributed to anxiety and she was prescribed antidepressant medication for anxiety and depression.
In the cardiology clinic, she appeared anxious but otherwise comfortable and well. On examination of the cardiovascular system, heart sounds were normal with no obvious murmur. After review in the cardiology clinic she had an echocardiogram (figs 1, 2).
1. What are the differential diagnoses for intermittent palpitations and paroxysmal dyspnoea in a young woman?
Cardiac causes: primary arrhythmias (eg, supraventricular tachycardia), autonomic dysfunction (eg, postural orthostatic tachycardia syndrome), valvular heart disease, intracardiac masses, cardiomyopathies.
Drug causes: sympathomimetics, excess caffeine, alcohol, salbutamol, cocaine, amphetamines.
Metabolic causes: thyrotoxicosis, pregnancy, anaemia.
Psychiatric causes: anxiety disorders, depression, panic attacks.
Red flags in patients with palpitations include syncope, chest pain, shortness of breath, and/or palpitations related to exertion.
Selective serotonin reuptake inhibitors, serotonin and norepinephrine reuptake inhibitors, and atypical antidepressants are associated with palpitations, although these are generally mild (ie, not associated with a substantial rhythm disturbance). Monoamine oxidase inhibitors and tricyclic antidepressants are associated with a higher risk of serious cardiovascular adverse effects, such as serious haemodynamic instability and life threatening arrhythmia. Tricyclic antidepressants are most associated with drug induced QT interval prolongation, torsade de pointes, and sudden cardiac death, although these conditions have also been reported with the other classes.1
Palpitations with syncope could be due to a serious life-threatening arrhythmia such as complete heart block or tachy-brady syndrome.
Palpitations with chest pain could be due to myocardial ischaemia from coronary artery disease.
Palpitations related to exertion could be due to cardiomyopathy such as hypertrophic obstructive cardiomyopathy
When a patient presents with palpitations:
Conduct a detailed history, including description of the palpitations, timing in onset and offset, associated symptoms, and triggers, as well as medical and drug history
Inquire about family history of sudden cardiac death
Perform a thorough examination of the cardiovascular and respiratory systems
Consider more prolonged ECG monitoring, eg, an ambulatory monitor or implantable loop recorder
Consider an echocardiogram to look for structural and valvular heart disease.
2. What is the most likely diagnosis?
The echocardiogram shows a broad based intracardiac mass arising from the left atrium with pedunculation and attachment to the interatrial septum (fig 3), suggestive of atrial myxoma.
The palpitations and shortness of breath are likely related to paroxysmal ventricular inflow obstruction. The speech disturbance and weakness most likely represented an embolic phenomenon arising from the myxoma.
The most common primary cardiac tumour is a myxoma, which accounts for half of all adult benign cardiac tumours. Seventy five percent of all primary cardiac tumours are benign, and other types include papillary fibroelastoma, fibroma, lipoma, and rhabdomyoma.2 The diagnosis is confirmed by histological examination. Echocardiographic features in this case suggesting atrial myxoma are its location in the left atrium, the broad base of the mass with pedunculation and attachment to the interatrial septum.3
In retrospect, the patient’s symptoms of transient speech disturbance and weakness most likely represented an embolic phenomenon arising from the myxoma. The symptoms of palpitations and shortness of breath were likely related to ventricular inflow obstruction, which, owing to the mobility of the myxoma, occurred only paroxysmally.
Overall, primary intracardiac tumours are rare, with an estimated incidence of 0.02% in one autopsy series.4 Three quarters of these are benign. The incidence of metastatic secondary tumours of the heart is 20 times that of primary cardiac tumours, however this is usually only recognised at autopsy. Atrial myxoma is the most common primary cardiac malignancy in adults.5
A small proportion of atrial myxoma is associated with the Carney complex, an autosomal dominant disorder that encompasses multiple myxomas, shwannomas, and endocrine tumours, as well as pigmented skin lesions.6 There is a female predominance with an increased incidence in middle age. Most atrial myxomas originate from the left atrium. Macroscopically, myxomas are pedunculated with a soft gelatinous consistency. The histogenetic origin is unclear.7
Obstruction of ventricular inflow by the prolapsing myxoma can mimic valvular heart disease and there may be symptoms of cardiac failure. Myocardial tumour involvement can disrupt electrical conduction, giving rise to arrhythmias.
The most serious complication of intracardiac tumours is embolism, where tumour fragments dislodge and migrate into the circulation, causing stroke with focal neurological signs, pulmonary embolism, or peripheral vascular thrombosis. In left atrial myxoma, the incidence of embolic complications is reported in up to 30% to 45% of patients.8
Surgery is the definitive management for all intracardiac tumours. Depending on tumour location and size, the precise approach varies from simple resection to more complex excision and reconstruction. Unless there is a strong contraindication, consensus from reviews of best practice is to perform surgery as soon as possible after diagnosis of atrial myxoma, given the high incidence of tumour related complications.38
What clinical signs are often associated with this diagnosis?
A “plop” murmur is present in around 50% of people with atrial myxoma.11 Many do not have an audible heart murmur but some have mitral regurgitation or mitral stenosis. Other signs may include pulmonary oedema, raised jugular venous pressure, and peripheral oedema.
Focal neurological signs are associated with embolic complications.
When audible, murmurs may be variable, for example with position or movement. Some have mitral regurgitation (a pan systolic murmur at the apex) or mitral stenosis (a low pitched rumbling diastolic murmur best heard with the bell of the stethoscope at the apex).
A neurological assessment can exclude cerebral embolic complications.
The coincidence of neurological symptoms such as focal limb weakness or speech disturbance with cardiac signs should raise the suspicion of a cardioembolic syndrome.
The patient was transferred to a cardiothoracic centre on the same day as the echocardiogram and underwent surgical excision of the left atrial myxoma. She recovered well postoperatively. She is no longer on antidepressants and was free of symptoms at 6 month follow-up.
If appropriate treatment for psychiatric disease is unsuccessful after an acceptable interval, re-investigate organic causes.
The coincidence of focal neurological signs or a transient ischaemic attack-like syndrome with ongoing cardiac symptoms is an indication for an echocardiogram in addition to standard imaging of the brain.